Hail, Butte
- When
- May 17, 1:00 PM MST to 1:05 PM MST
- Where
- Butte County, 1 mi SSE of Belle Fourche to 1 mi SSW of Belle Fourche
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 44.657, -103.842
A severe thunderstorm developed over southwest Butte County and tracked east-northeast, producing large hail in the Belle Fourche area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southwest Butte County and tracked east-northeast, producing large hail in the Belle Fourche area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 10:33 AM MST, 2 hours 27 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1133 AM MDT Thu May 17 2018 .DISCUSSION...(Today Through Wednesday) Issued at 320 AM MDT Thu May 17 2018 Current surface analysis shows low pressure over north central MT, with a nearly stationary warm front stretching eastward through ND into northern MN. A surface trough stretches south from the low into central WY at this time. Upper level analysis shows low pressure now over western NV, with southwest flow across the Rockies and into the high Plains. Ridge axis has shifted east of the area. Skies are clear to partly cloudy across the area. Low level southerly jet and weak mid-level theta-e advection is helping to produce some showers and storms from southeast MT to far northwest SD, as well as south central SD, early this morning. This activity should move out of the area and start to dissipate around daybreak. Temps are mild this morning, 59s and 60s, with southerly winds breezy in spots from southern SD to northeast WY. Ingredients are coming together across a good part of the region for some severe thunderstorms to develop later today into this evening. Frontal boundary to the north and northwest of the region will slide slowly south today, approaching the ND/SD border late today and easing into far northern and western portions of the forecast area tonight. Low pressure along the front will move into southeast MT this afternoon. Surface trough/dryline to the south of the low will move into and gradually cross northeast WY later this morning and afternoon. Southerly winds will continue to bring moisture into the area today, with surface based CAPE values of 1500 to 3000 j/kg progged later this afternoon across a good portion of the area, especially from the Black Hills eastward. CIN will erode this afternoon as temperatures rise into the 80s across the plains and 70s over the Black Hills. The Black Hills and northeast WY should be the first places to see storms develop early this afternoon as fairly strong shortwave approaches this afternoon. Activity will continue to develop and expand east through the rest of the afternoon and into the evening. Forecast soundings show shear to be adequate for supercell development this afternoon, but likely not long-lived as flow aloft is not that favorable. Activity over the Black Hills and western SD late in the day will likely merge into a MCS early this evening and track east into central SD, weakening with time. The best threat for severe storms with large hail and some strong wind gusts will be from far northeast WY through much of western SD in the 2 PM to 9 PM time range. Some heavy rainfall is also likely, especially from the Black Hills through west central into parts of northwest SD, as the general track of the activity will be to the northeast. As the upper low moves east across the Great Basin, Central Rockies, and into the Central PLains Friday through Saturday, disturbances will continue to bring good chances for rainfall through the period, especially across the Black Hills and southern SD. The cold front will move very slowly southeast across the forecast area late tonight through Friday evening, with areas south and east of the Black Hills staying mild on Friday. This will also allow for the potential of a few strong to marginally severe storms across southwest into central SD Friday afternoon, with the better severe weather potential further south across the Central Plains. Cool and showery weather is then expected on Saturday, especially across the Black Hills and southern SD, with highs only in the 50s and lower 60s. The weakening upper low will pass south and east of the area Saturday night and Sunday morning, with slowly improving conditions late in the weekend. Shortwave ridge passing over the region late Sunday into early next week will bring some drier and eventually warmer conditions. Another upper low is progged to move into the western US early next week and eventually move far enough east to bring some better shower and thunderstorm chances toward late Tuesday and midweek. Temperatures should be back around seasonal averages for Monday through Wednesday. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1131 AM MDT Thu May 17 2018 Scattered showers and thunderstorms are expected to develop through the early afternoon hours and will become numerous over western South Dakota and northeast Wyoming through the late afternoon into the evening. Some strong to severe thunderstorms are expected, with large hail and damaging wind gusts. Outside of the showers and thunderstorms, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 404 AM MDT Thu May 17 2018 SDZ001-002-012>014-024>026-028-029-072>074-WYZ056>058-071-181300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 404 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected this afternoon and evening. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms on Friday and then again early next week. Widespread severe weather is not expected, but a stronger storm or two is possible with gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-030>032-041>044-046-047-049-181300- Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 404 AM MDT Thu May 17 2018 /504 AM CDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected this afternoon and evening. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for additional severe storms on Friday. Some of these storms may contain large hail and strong winds. Otherwise, the next chance for thunderstorms will be early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-181300- Northern Campbell-Southern Campbell- 404 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and evening. Widespread severe storms are not expected, but small hail and gusty winds are possible with stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily chances for showers and thunderstorms are expected through next week. At this time, the threat for severe thunderstorms looks to be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 112 PM MDT THU MAY 17 2018 SDZ012-025-072-073-171945- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 112 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WESTERN MEADE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 145 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near Belle Fourche, moving east at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northwestern Spearfish, Belle Fourche, Nisland, Saint Onge, Fruitdale, Arpan and Belle Fourche Reservoir. This Includes Interstate 90 in South Dakota between Mile Markers 5 and 11. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4449 10393 4468 10404 4482 10363 4455 10347 TIME...MOT...LOC 1912Z 254DEG 15KT 4462 10385 Calderon
The Rapid City radar (KUDX), 100 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747253, 747254, 747255, 747256.